Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 24, 2021, 1:38 AM CDT for Brown County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2021, 1:38 AM CDT (06:38 UTC)
- Expired
- Oct 24, 2021, 2:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.88 in
- Wind
- 30
County Brown County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
512
WWUS83 KTOP 240638
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
138 AM CDT Sun Oct 24 2021
KSZ012-240715-
Brown-
138 AM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of southeastern Brown
County through 215 AM CDT...
At 138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Powhattan, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Robinson and Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.
&&
LAT...LON 3977 9534 3967 9562 3971 9567 3993 9537
3993 9534
TIME...MOT...LOC 0638Z 236DEG 38KT 3972 9560
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
$$
ReeseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 24, 1:09 AM CDT, 29 minutes earlier.
Area forecast discussion, Oct 24, 1:09 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 109 AM CDT Sun Oct 24 2021 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 245 PM CDT Sat Oct 23 2021 Forecast focus remains on convective evolution overnight then on timing of the front and associated convection Sunday. Overall the model guidance in the short term appears to be in general agreement on forcing and evolution of storms tonight. Expect 925-850mb thetae advection to intensify along with isentropic lift as the LLJ intensifies after 00z. Expect an axis of elevated t-storms to develop along and north of I-70 moving northeast through 6z. MUCAPE AOA 2000 j/kg along with effective shear of 40-45kts will be sufficient to support organized storms with the primary hazard being large hail tonight. There is an outside scenario of near sfc based storms developing near ICT tracking northeast this evening however it still appears that the boundary layer in the CWA will remain stable but something to monitor this evening. Models suggest that the strongest isentropic lift/thetae advection will shift north toward NE/KS border into northwest MO after 6z with additional elevated storms expected within the axis of the LLJ possible through 12z as what appears to be a subtle mid level wave moves across the area so will keep t-storm chcs ongoing overnight. The upper wave will move across the state on Sunday morning forcing the sfc low to the northeast through our area. Model consensus on timing of the front suggest it will reach highway 75 around 18Z then out of the area by 20-21Z. Expect that convection will just be developing along the front as it moves across the far eastern counties and it will be a close call for severe risk however at the moment it still appears that the front may exit the CWA before storms mature. .LONG TERM...(Sunday night through Saturday) Issued at 245 PM CDT Sat Oct 23 2021 The next wave will approach the area Tues-Weds with some timing and evolution discrepancies still noted between the ECMWF and GFS so the exact severe risk remains in question for northeast Kansas Tues/Tues night. The ECMWF suggests a much slower evolution with a cutoff low across OK through Thurs while the GFS is more progressive. Either way there appears to be some severe weather risk later Tues with rain chances then lingering into mid week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at CDT Sun Oct 24 2021 Expect low MVFR to IFR ceilings at the terminals through 14Z SUN. There may be a few elevated thunderstorms in the KMHK vicinity through the morning hours, and there may be a few elevated thunderstorms that develop after 9Z SUN around the KTOP and KFOE terminals. A cold front will move through the terminals during the late morning and early afternoon hours, switching southerly winds to the west and then northwest towards late afternoon. Winds speeds will be 12 to 15 KTS with gusts to 20 to 25 KTS. There will be low-level wind shear at the terminals through 14Z SUN. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Gargan
Hazardous weather outlook, Oct 23, 2:49 PM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 249 PM CDT Sat Oct 23 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-242000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 249 PM CDT Sat Oct 23 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are expected to develop after sunset tonight mainly north of interstate 70. Some of the storms will be capable of producing large hail. Locally heavy rains will also occur with these thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A frontal boundary is expected to move west to east across the area Sunday. This boundary could spark additional thunderstorms in the early to middle afternoon over far northeast and far east central Kansas, some of which could become severe mainly along and east of highway 75. Additional storms are possible Wednesday into Thursday as another system moves across the state. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 23, 11:34 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Topeka KS 1134 PM CDT Sat Oct 23 2021 KSZ008-009-020-240500- Republic-Cloud-Washington- 1134 PM CDT Sat Oct 23 2021 ...A strong thunderstorm will impact portions of southeastern Republic, west central Washington and northeastern Cloud Counties through MIDNIGHT CDT... At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near Agenda, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Morrowville, Haddam and Agenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3959 9742 3964 9751 3993 9731 3983 9710 TIME...MOT...LOC 0434Z 218DEG 31KT 3966 9743 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Reese
Special weather statement, Oct 23, 11:59 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 PM CDT Sat Oct 23 2021
KSZ023-024-240530-
Pottawatomie-Jackson-
1159 PM CDT Sat Oct 23 2021
...A strong thunderstorm will impact portions of east central
Pottawatomie and northern Jackson Counties through 1230 AM CDT...
At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Holton, Emmett and Circleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.
&&
LAT...LON 3944 9566 3926 9613 3934 9620 3957 9589
3957 9580
TIME...MOT...LOC 0459Z 235DEG 37KT 3934 9611
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ReeseSpecial weather statement, Oct 24, 12:28 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1228 AM CDT Sun Oct 24 2021
KSZ024-240600-
Jackson-
1228 AM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of central Jackson
County through 100 AM CDT...
At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Potawatomi Reservation, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Holton, Whiting, Denison, Circleville, Netawaka and Potawatomi
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.
&&
LAT...LON 3957 9556 3957 9557 3942 9557 3942 9559
3941 9559 3930 9589 3938 9599 3953 9585
3965 9563 3965 9556
TIME...MOT...LOC 0528Z 238DEG 30KT 3937 9588
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ReeseSpecial weather statement, Oct 24, 12:30 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
1230 AM CDT Sun Oct 24 2021
KSZ010-240545-
Marshall-
1230 AM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of northeastern
Marshall County through 1245 AM CDT...
At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Summerfield, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.
&&
LAT...LON 3999 9624 3988 9642 3995 9657 4000 9652
4000 9624
TIME...MOT...LOC 0529Z 227DEG 31KT 3995 9644
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ReeseSpecial weather statement, Oct 24, 1:08 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
108 AM CDT Sun Oct 24 2021
KSZ024-240645-
Jackson-
108 AM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of northern Jackson
County through 145 AM CDT...
At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Potawatomi Reservation, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Holton and Whiting.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.
&&
LAT...LON 3958 9556 3957 9556 3957 9557 3943 9557
3936 9590 3943 9596 3965 9557
TIME...MOT...LOC 0607Z 244DEG 33KT 3942 9587
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ReeseSpecial weather statement, Oct 24, 1:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
138 AM CDT Sun Oct 24 2021
KSZ012-240715-
Brown-
138 AM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of southeastern Brown
County through 215 AM CDT...
At 138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Powhattan, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Robinson and Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.
&&
LAT...LON 3977 9534 3967 9562 3971 9567 3993 9537
3993 9534
TIME...MOT...LOC 0638Z 236DEG 38KT 3972 9560
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ReeseThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 10:59 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Oct 23, 11:26 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Oct 23, 11:34 PM CDT | Special Weather Statement | TOP | Washington | 26 min |
| Oct 23, 11:59 PM CDT | Special Weather Statement | TOP | Jackson | 31 min |
| Oct 24, 12:28 AM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Oct 24, 12:30 AM CDT | Special Weather Statement | TOP | Marshall | 15 min |
| Oct 24, 12:37 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 38 min |
| Oct 24, 1:08 AM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Oct 24, 3:55 AM CDT | Special Weather Statement | TOP | Lyon | 50 min |
| Oct 24, 4:25 AM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
| Oct 24, 4:35 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 25 min |
| Oct 24, 4:45 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 30 min |
| Oct 24, 4:51 AM CDT | Special Weather Statement | TOP | Lyon | 24 min |
| Oct 24, 5:06 AM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Oct 24, 5:08 AM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Oct 24, 5:34 AM CDT | Special Weather Statement | TOP | Coffey | 26 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.